Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 1997, 4:43 PM CST for Harvey County, McPherson County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 1997, 4:43 PM CST (22:43 UTC)
- Expired
- Mar 29, 1997, 5:45 PM CST
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Harvey County, KS, McPherson County, KS
The radar
The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
456
WUUS1 KICT 292246 RRA
SVRICT
KSC079-113-292345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CST SAT MAR 29 1997
* SEVERE THUNDERSTORM WARNING FOR
HARVEY COUNTY - SOUTH CENTRAL KANSAS
MCPHERSON COUNTY - CENTRAL KANSAS
* UNTIL 545 PM CST
* SOME TOWNS AFFECTED
NEWTON
MCPHERSON
LINDSBORG
HESSTON
* AT 442 PM CST RADAR INDICATED A SEVERE THUNDERSTORM EXTENDING
FROM JUST WEST OF MARQUETTE TO JUST EAST OF HUTCHINSON MOVING
EAST AT 30 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
DAVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:40 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Mar 29, 2:40 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 238 PM CST SAT MAR 29 1997 SHORT TERM... LATEST SFC ANLYS HAS LOW OVER TX PNHDL WITH BNDRY KEEPING WARMER AIR OVER OKLAHOMA. COLD FRONT ALSO EXTENDING FROM SRN COLO THROUGH NWRN KANSAS INTO NEBRASKA. SFC LOW HAS BEEN MOVING SEWD AS PREVIOUSLY ADVERTISED BY THE MODELS AND IS FCST TO CONTINUE. MODELS HAVE PLENTY OF ENERGY THIS EVENING AND EARLY TONIGHT WITH MOISTURE MAINLY ALOFT. 88D SHOWING ECHOES OVER CENTRAL ZNS AND HAVE SEEN SCATTERED VIRGA HERE. LLVL MOISTURE SHOULD REMAIN THE LIMITING FACTOR SO WILL KEEP MENTION OF SPRINKLES THROUGH EARLY TONIGHT WITH CLEARING OVERNIGHT AS HIGH SETTLES IN. WIND SHOULD STAY UP ENOUGH BEHIND FRONT TO KEEP TEMPS FROM FALLING TOO FAR OUT OF HAND. GUIDANCE IS IN GOOD AGREEMENT AND WILL GENERALLY FOLLOW. URBAN. LONG TERM... FAIRLY QUITE PERIOD SUNDAY AND MONDAY AS PACIFIC HIGH SETTLES INTO THE CENTER OF THE COUNTRY. ALL THE MODELS WERE SIMILAR IN THEIR HANDLING OF THIS SYSTEM...AND HAVE GENERALLY FOLLOWED A COMPROMISE OF ETA/NGM/AVN. GUSTY N TO NW WINDS EXPECTED SUNDAY MORNING IN THE WAKE OF DEPARTING SHORTWAVE...AS COLD AIR ADVECTION AND MIXING ALLOWS DOWNWARD MOMENTUM TRANSFER FROM THE 35 TO 45 KT FLOW IN THE LOW LAYERS. GRIDDED TIME SECTIONS INDICATE A VERY DRY AIRMASS IN PLACE THROUGH MONDAY...WHICH WILL AID IN A LARGE DIURNAL TEMPERATURE RANGE. WITH THE CENTER OF THE HIGH MOVING ACROSS SC/SE KS SUNDAY NIGHT...MAY SEE SEVERAL HOURS OF BELOW FREEZING TEMPERATURES...BEFORE W TO SW FLOW ALLOWS FOR A DECENT WARMUP ON MONDAY. AVN/MRF SOLUTIONS HAVE GENERALLY BEEN TO STRONG WITH THE WINDS AFTER 48 HRS...SO WILL HOLD OFF WITH WINDY WORDING ON MONDAY. DAVIS. RSL 03V0/064/035/071 02100 SLN 034/060/034/066 02100 ICT 035/062/034/068/045 02100 HUT 034/063/035/069 02100 CNU 036/058/031/064 02100
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.